Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 7, NWS Huntsville, AL

March 25, 201411 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Mar 25, 2014, 2:05 PM CDT for 11 counties in Alabama. It took effect at Mar 26, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2014, 2:05 PM CDT (19:05 UTC)
In effect from
Mar 26, 2014, 1:00 PM CDT
Expired
Mar 26, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WWUS84 KHUN 251905
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT TUE MAR 25 2014

...FIRE WEATHER WATCH IN EFFECT FOR ALL OF NORTHERN ALABAMA
BETWEEN 1 PM AND 7 PM CDT WEDNESDAY FOR LOW RELATIVE HUMIDITY...

.A VERY DRY ARCTIC AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION
WEDNESDAY AS AIR TEMPERATURES WARM INTO THE LOWER TO MID 50S. THIS
WILL RESULT IN A PROLONGED PERIOD OF SUBCRITICAL RELATIVE HUMIDITY.

ALZ001>010-016-261100-
/O.UPG.KHUN.FW.A.0007.140326T1800Z-140327T0000Z/
/O.NEW.KHUN.FW.W.0007.140326T1800Z-140327T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
205 PM CDT TUE MAR 25 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR
LOW HUMIDITY FOR ALL OF NORTH ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... 
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... 
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING...1 PM TO 7 PM CDT WEDNESDAY.

* RELATIVE HUMIDITY...20 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

12
2 follow-up statements
523 
WWUS84 KHUN 260939
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
439 AM CDT WED MAR 26 2014

...RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF NORTHERN ALABAMA
FROM 1 PM CDT THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY...

.A VERY DRY ARCTIC AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION
TODAY. AS AIR TEMPERATURES WARM INTO THE LOWER TO MID 50S THIS
AFTERNOON...A PROLONGED PERIOD OF SUBCRITICAL RELATIVE HUMIDITY WILL
OCCUR.

ALZ001>010-016-270000-
/O.CON.KHUN.FW.W.0007.140326T1800Z-140327T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
439 AM CDT WED MAR 26 2014

...RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF NORTHERN ALABAMA
FROM 1 PM CDT THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY...

* AFFECTED AREA...LAUDERDALE...COLBERT...FRANKLIN AL...LAWRENCE...
  LIMESTONE...MADISON...MORGAN...MARSHALL...JACKSON...DEKALB...AND
  CULLMAN COUNTIES.

* TIMING...1 PM CDT THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* RELATIVE HUMIDITY...GENERALLY 20 TO 25 PERCENT. HOWEVER...THE
  VALLEYS OF NORTHEAST ALABAMA MAY EXPERIENCE RELATIVE HUMIDITY IN
  THE 15-20 PERCENT RANGE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY OVER
A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

70/DD
260 
WWUS84 KHUN 262345
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CDT WED MAR 26 2014

ALZ001>010-016-270045-
/O.EXP.KHUN.FW.W.0007.000000T0000Z-140327T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
645 PM CDT WED MAR 26 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW
HUMIDITY FOR ALL OF NORTHERN ALABAMA...

RELATIVE HUMIDITY VALUES WILL BEGIN TO RECOVER THIS EVENING AND
OVERNIGHT. THUS THE RED FLAG WARNING FOR ALL OF NORTHERN ALABAMA WILL
BE ALLOWED TO EXPIRE AT 7 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Mar 25, 1:00 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 25, 1:00 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT TUE MAR 25 2014

.UPDATE...
FOR 18Z TAFS AND FORECAST UPDATE

&&

.DISCUSSION...
QUICK FORECAST UPDATE TO INCLUDE FLURRIES EVERYWHERE. HAVE RECEIVED
REPORTS ACROSS THE CWA OF FLURRIES FROM COOPERATIVE OBSERVERS AND
EMA OFFICIALS...AS WELL AS A FEW PUBLIC REPORTS. ACTIVITY IS EXPECTED
TO DIMINISH LATER THIS AFTERNOON AS THE UPPER LEVEL TROUGH MOVES
THROUGH THE REGION.

JMS

&&

.AVIATION...
FOR 18Z TAFS...VFR CONDITIONS WILL PREVAIL AT KHSV AND KMSL THROUGH
THE TAF PERIOD. NORTHWESTERLY WINDS 10-20KTS WILL GUST UP AROUND
25KTS THIS AFTERNOON DIMINISHING AFTER 00Z AND BECOMING
LIGHT/NORTHERLY BY MORNING. CLOUD COVER WILL REMAIN VFR AND SCATTER
OUT THIS EVENING WITH SKC EXPECTED BY MIDNIGHT.

JMS

&&

.PREV DISCUSSION...
/ISSUED 1026 AM CDT TUE MAR 25 2014/
ANOTHER UPPER LEVEL SYSTEM MOVED IN FROM THE GREAT LAKES THIS
MORNING. A FEW CENTRAL TN OBS /AROUND NASHVILLE/ WERE REPORTING LIGHT
SNOW AND FLURRIES EARLY THIS MORNING...AND A FEW PHONE CALLS ACROSS
OUR SOUTHERN MID TN COUNTIES FOUND A FEW FLURRIES AS WELL. CLOUD
COVER WILL HOLD THROUGH MOST OF THE DAY BEFORE MOSTLY PUSHING OUT
THIS EVENING. TEMPS HAVE ALREADY CLIMBED FROM THE LOWER 30S THIS
MORNING INTO THE LOWER 40S BUT WILL SLOWLY RISE INTO MID TO UPPER 40S
BY THIS AFTERNOON. NW WINDS WILL BE BREEZY 15-20 MPH WITH HIGHER
GUSTS AS THE SYSTEM MOVES THROUGH. ADDED FLURRIES INTO THE FORECAST
THROUGH MID DAY FOR THE SOUTHERN MID TN COUNTIES AND NE AL AND
LOWERED THE TEMPS BY A FEW DEGREES FOR TODAY.

JMS

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM CDT WEDNESDAY FOR
     ALZ001>010-016.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR ALZ001>010-016.

TN...FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM CDT WEDNESDAY FOR
     TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 25, 5:38 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
538 AM CDT TUE MAR 25 2014

ALZ001>010-016-TNZ076-096-097-261015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
538 AM CDT TUE MAR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

WINDY CONDITIONS WILL DEVELOP ACROSS THE CENTRAL TENNESSEE VALLEY
THIS AFTERNOON IN THE WAKE OF A POWERFUL COLD FRONT. SUSTAINED
NORTHWEST WINDS OF 20-25 MPH WILL OCCUR...ALONG WITH GUSTS OF 25-30
MPH.

CLEAR SKIES AND CALM WINDS WILL RESULT IN VERY COLD CONDITIONS FOR
THE ENTIRE REGION TONIGHT. LOWS FOR MOST OF THE AREA WILL BE IN THE
20 TO 25 DEGREE RANGE...WITH READINGS A FEW DEGREES WARMER IN HIGHER
TERRAIN AND NEAR LARGE BODIES OF WATER. A FREEZE WARNING IS IN EFFECT
FOR THE ENTIRE FORECAST AREA BETWEEN 10 PM CDT THIS EVENING AND 10 AM
CDT WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL DEVELOP FROM WEST TO EAST ACROSS THE TENNESSEE
VALLEY THURSDAY NIGHT AND FRIDAY MORNING AS A DISTURBANCE
APPROACHES THE REGION. NUMEROUS STORMS WILL CONTINUE THROUGHOUT THE
DAY FRIDAY...BEFORE THE COVERAGE DIMINISHES EARLY SATURDAY MORNING
WITH THE PASSAGE OF ANOTHER COLD FRONT. STRONG STORMS CAPABLE OF
PRODUCING HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE DURING THIS PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 4:52 AM CDTFire Weather WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more9 hr
Mar 25, 5:13 AM CDTFreeze WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more29 hr

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.